Florida, 2009

Hail and Damaging Wind in Florida, July 9, 2009

July 9, 2009 · NWS MFL · 3 events in 1 county or zone

Hail, high winds, and lightning affect metropolitan sections of Palm Beach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Hail, high winds, and lightning affect metropolitan sections of Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 9, 1:15 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 1:15 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
215 PM EDT THU JUL 9 2009

.DISCUSSION...
LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS A LOW-MID LEVEL
RIDGE AXIS EXTENDING WESTWARD FROM THE CENTRAL ATLANTIC ACROSS THE
SOUTHERN TIP OF THE FL PENINSULA...WITH TROUGHING OVER THE
SOUTHEASTERN CONUS AND NERN GULF OF MEXICO. AT THE UPPER
LEVELS...THE REGION REMAINS ON THE SERN FLANK OF EASTERN CONUS
TROUGHING WITH A SLOWLY WESTWARD ADVANCING UPPER LOW NEAR EASTERN
CUBA. SUBSIDENCE AND MID-LEVEL DRY AIR ON THE 12Z MIAMI SOUNDING
APPEARS TO BE WINNING THE BATTLE WITH THE SEA BREEZES ACROSS MUCH
OF THE AREA EXCEPT FOR THE LAKE OKEECHOBEE REGION.
INDEED...SAHARAN AIR LAYER ANALYSIS SHOWS A LARGE REGION OF
SAHARAN DUST COMING ACROSS THE AREA...AND THE SKY IS VERY HAZY
OUTSIDE THE OFFICE HERE IN WESTERN MIAMI AS A RESULT. HAVE TRIMMED
BACK POPS FOR THE REST OF THE AFTERNOON AS A RESULT OF THE STABILITY.

MODELS ARE SHOWING A BREAK IN THE LOW/MID LEVEL RIDGING TONIGHT AND
TOMORROW AS A PIECE OF THE TROUGH OVER THE NERN GULF/NCNTRL FL
PENINSULA BREAKS OFF AND MOVES SW INTO THE GULF AS AN INVERTED
TROUGH ON FRIDAY. OVERALL...THERE APPEARS TO BE LITTLE RESULTANT
CHANGE IN THE SYNOPTIC PATTERN AND CONVECTION WILL BE DRIVEN BY SEA
BREEZES AND STEERED BY THE SWRLY FLOW IN THE MID/UPPER LEVELS.
MODELS REALLY ARE NOT HINTING AT MUCH IMPACT FROM THE UPPER LOW TO
THE SE TOMORROW...HOWEVER THERE IS CLEARLY STILL A VERY LARGE
STABLE LAYER OF SAHARAN DUST COMING ACROSS THE CWA...AND A
SIGNIFICANT AMOUNT OF MID LEVEL DRY AIR ROTATING WEST TOWARDS US
ON THE NW FRINGE OF THE UPPER LOW. THIS LEADS ME TO BELIEVE THAT
MAVMOS POPS ARE TOO HIGH TOMORROW...AND WILL FCST POPS CLOSER TO
THE MET. THE CAVEAT HOWEVER IS THE MID LEVELS COOL TO -10C OR
SO...SO IT IS SOMEWHAT UNCERTAIN AS TO HOW EXACTLY THESE COMPETING
FACTORS WILL BALANCE OUT.

FOR SATURDAY AND SUNDAY...MODEL GUIDANCE SHOWS THE DEEP-LAYER RIDGE
AXIS WILL SHIFT JUST NORTH OF THE AREA LEAVING SOUTH FL IN
A DEEP ERLY FLOW. THIS WILL SHIFT THE FOCUS OF STORM CHANCES TO
THE WESTERN INTERIOR AND GULF COAST...AND THINGS COULD BE ENHANCED
THERE EVEN MORE IF A GULF COAST SEA BREEZE DEVELOPS. A MOISTURE
SURGE AROUND THE BACK SIDE OF THE AFOREMENTIONED ERN CUBA UPPER
LOW COULD ALSO MOVE ACROSS THE AREA ON SUNDAY AS ADVERTISED BY THE
GFS...AND THIS COULD INCREASE STORM COVERAGE SOME AS WELL.

THE RIDGE AXIS SHOULD REMAIN JUST NORTH OF THE REGION THROUGH THE
MIDDLE OF NEXT WEEK...SO SIMILAR CONDITIONS CAN BE EXPECTED WITH
LOWEST STORM CHANCES EAST AND HIGHEST WEST. LIGHT ONSHORE FLOW WILL
ALSO KEEP NIGHTTIME READINGS WARMEST EAST...AND COULD LEAD TO THE
CHANCE FOR A SHOWER OR STORM EVEN AT NIGHT ACROSS THE EASTERN METRO
AREAS THIS PERIOD.

&&

.MARINE...
GENERALLY TRANQUIL MARINE CONDITIONS SHOULD EXIST THROUGH THE
WEEKEND...WITH LIGHT SOUTH/SOUTHWEST WINDS AT LESS THAN 10 KTS
BECOMING ESE AT 10KTS SAT/SUN. SEAS SHOULD REMAIN 4 FT OR LESS.

&&

.FIRE WEATHER...
NO CONCERNS THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  90  75  89 / 20 40 30 30
FORT LAUDERDALE  79  91  79  90 / 20 30 20 30
MIAMI            79  91  78  90 / 20 30 20 30
NAPLES           79  91  76  92 / 20 30 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...STRASSBERG
AVIATION/FIRE WX...BNB
Hazardous weather outlook, Jul 9, 1:13 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
213 PM EDT THU JUL 9 2009

FLZ063-066>075-168-172>174-100100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
213 PM EDT THU JUL 9 2009

...A FEW STRONG STORMS POSSIBLE INTERIOR AND NORTHEAST AREAS THIS AFTERNOON...
...SCATTERED STORMS ALL SOUTH FLORIDA THIS AFTERNOON...
...HEAT INDICES NEAR 105 INTERIOR AREAS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
OVER SOUTH FLORIDA THIS AFTERNOON. A FEW STORMS COULD BECOME
STRONG OVER LAKE OKEECHOBEE AREA AND THE NORTHEAST METRO AREAS
THIS AFTERNOON. THE PRIMARY IMPACTS WITH THE STRONGEST STORMS WILL
GUSTY WINDS, SMALL HAIL, FREQUENT LIGHTNING STRIKES, AND LOCALLY
HEAVY RAINFALL. IF YOU SEE LIGHTNING OR HEAR THUNDER, MOVE INSIDE
UNTIL THE STORMS HAVE PASSED BY.

WIND: THE STRONGEST STORMS TODAY WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 60 MPH MAINLY OVER THE INTERIOR AND NORTHEAST COAST
METRO AREAS.

HAIL: THE MID TO UPPER ATMOSPHERE HAS COOL THIS MORNING WHICH WILL
ALLOW FOR THE STRONGEST STORMS TO PRODUCE HAIL UP TO DIME SIZE
MAINLY OVER THE INTERIOR AND NORTHEAST COAST METRO AREAS.

TEMPERATURES: HIGHS WILL REMAIN IN THE MID 90S OVER THE INTERIOR
AREAS THIS AFTERNOON ALONG WITH HIGH HUMIDITIES. THIS WILL ALLOW
FOR THE HEAT INDICES TO BE AROUND 105 THIS AFTERNOON OVER THE
INTERIOR AREAS OF SOUTH FLORIDA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jul 9, 2:45 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
345 PM EDT THU JUL 9 2009

FLZ067-092000-
INLAND PALM BEACH COUNTY FL-
345 PM EDT THU JUL 9 2009

...STRONG THUNDERSTORM MOVING ACROSS NORTH CENTRAL PALM BEACH COUNTY...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF CANAL POINT...MOVING NORTHEAST AT
15 MPH.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2683 8052 2686 8057 2696 8049 2696 8044
      2696 8043 2696 8028 2695 8026
TIME...MOT...LOC 1944Z 233DEG 14KT 2687 8051

TINGLER
Special weather statement, Jul 9, 2:53 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
353 PM EDT THU JUL 9 2009

FLZ070-071-073-092015-
INLAND COLLIER COUNTY FL-INLAND BROWARD COUNTY FL-INLAND MIAMI-
DADE FL-
353 PM EDT THU JUL 9 2009

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 3 MILES NORTHEAST OF THE
DADE-COLLIER TRAINING AIRPORT...MOVING NORTHEAST AT 10 MPH. THIS
STORM WILL AFFECT RURAL INTERIOR AREAS OF SOUTH FLORIDA...ACROSS FAR
NORTHWESTERN RURAL MIAMI-DADE COUNTY...FAR SOUTHWESTERN RURAL
BROWARD COUNTY....AND FAR EASTERN RURAL COLLIER COUNTY.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2583 8089 2591 8096 2611 8080 2594 8059
TIME...MOT...LOC 1951Z 225DEG 7KT 2589 8086

DG
Local storm report, Jul 9, 2:57 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
357 PM EDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     MARINE TSTM WIND 10 NW PAHOKEE           26.90N 80.79W
07/09/2009  M46 MPH          AMZ610             FL   MESONET

            LAKE TOWER LZ40 RECORDED A WIND GUST OF 40 KT.

&&

GREGORIA
Special weather statement, Jul 9, 2:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
357 PM EDT THU JUL 9 2009

FLZ067-092045-
INLAND PALM BEACH COUNTY FL-
357 PM EDT THU JUL 9 2009

...STRONG THUNDERSTORM MOVING ACROSS CORBET WILDLIFE AREA...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF INDIANTOWN...MOVING NORTHEAST AT
15 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2683 8052 2686 8057 2696 8049 2696 8043
      2696 8028 2695 8026
TIME...MOT...LOC 1956Z 233DEG 14KT 2690 8047

TINGLER
Special weather statement, Jul 9, 3:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
408 PM EDT THU JUL 9 2009

FLZ070-071-073-075-092045-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-INLAND BROWARD COUNTY FL-
INLAND MIAMI-DADE FL-
408 PM EDT THU JUL 9 2009

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF DADE-COLLIER TRAINING AIRPORT...
MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL AFFECT...

FORTYMILE BEND ALONG TAMIAMI TRAIL...
DADE-COLLIER TRAINING AIRPORT...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 55 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2590 8061 2567 8090 2582 8101 2610 8075
TIME...MOT...LOC 2008Z 227DEG 10KT 2580 8089

DG
Special weather statement, Jul 9, 3:38 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
438 PM EDT THU JUL 9 2009

FLZ071-072-092115-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
438 PM EDT THU JUL 9 2009

...STRONG THUNDERSTORM MOVING ACROSS RURAL CENTRAL BROWARD COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 7 MILES SOUTH OF INTERSECTION
ALLIGATOR ALLEY AND MIAMI CANAL...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL AFFECT...

INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 55 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2624 8048 2604 8043 2598 8066 2609 8073
TIME...MOT...LOC 2038Z 242DEG 9KT 2605 8063

DG

The radar

The Melbourne radar (KMLB), 142 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Palm Beach

When
July 9, 3:40 PM EST
Where
Palm Beach County, Jupiter
Measured
1 in hail
Reported by
Public
Coordinates
26.930, -80.100

The public reported 1 inch hail in Jupiter with a thunderstorm.

Thunderstorm Wind, Palm Beach

When
July 9, 5:14 PM EST to 5:17 PM EST
Where
Palm Beach County, 2.5 mi WNW of Boca Raton
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
26.364, -80.117

A mesonet site recorded a wind gust of 61 MPH at the Boca Raton Community High School. At the Florida Atlantic campus the public reported two transformers blown out along with a 20 to 30 feet tall tree, 6 inches in diameter blown over. Also, at the Boca Raton town center the public estimated wind gusts of 50 to 60 MPH that was accompanied with pea size hail.

Lightning, Palm Beach

When
July 9, 5:15 PM EST
Where
Palm Beach County, 7.77 mi W of Boca Raton
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.368, -80.204

A Palm Beach County Sheriff’s Office deputy responded to a minor car accident and was nearly struck by lightning while on the scene of the wreck. The strike knocked the deputy to the ground and had to be rushed to West Boca Community Hospital.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186217, 186228, 186239.